Hail, Randolph
- When
- April 20, 6:25 PM EST
- Where
- Randolph County, Elkins
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -79.850
Hail as large as three quarters of an inch briefly fell.
Brief showers and thunderstorms formed during the mid and late afternoon ahead of a cold front. Due to the low freezing level, small hail occurred with the strongest cells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Brief showers and thunderstorms formed during the mid and late afternoon ahead of a cold front. Due to the low freezing level, small hail occurred with the strongest cells. One trained spotter measured hail to three quarters of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 20, 2:31 PM EST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 331 PM EDT MON APR 20 2015 .SYNOPSIS... A COLD FRONT CROSSES BY THIS EVENING...AS A LARGE LOW PRESSURE SYSTEM MOVES NORTH INTO CENTRAL CANADA. ANOTHER COLD FRONT CROSSES WEDNESDAY NIGHT INTO THURSDAY. COOLER WEATHER REMINDER OF THE WEEK, && .NEAR TERM /THROUGH TUESDAY/... SURFACE COLD FRONT JUST STARTING TO APPROACH WESTERN PORTION OF THE FORECAST AREA...AND WILL TRACK EAST THROUGH THE EARLY EVENING HOURS WITH ASSOCIATED CONVECTIVE ACTIVITY. SEEING SOME ENHANCEMENT OF CU FIELD IN VISIBLE SAT IMAGERY INVOF OF FRONT WITH CONVECTION BEGINNING TO SHOW ONLY THE SLIGHTEST SIGN OF GAINING SOME LINEARITY IN ITS STRUCTURE. ATMOSPHERE IS ONLY MARGINALLY UNSTABLE AHEAD OF FRONT ACROSS WV AND SW VA. SFC DEWPOINTS INDICATED CONSIDERABLE MIXING OF THE LOWER BOUNDARY LAYER HAS OCCURRED OVER A BROAD SWATH OF WV. THUS...WE EXPECT A FAIRLY SLOW DEVELOPMENT PHASE TO CONVECTION ACROSS THE WESTERN PORTION EARLY THIS AFTERNOON...WITH MORE ENHANCED ACTIVITY LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE FAR EASTERN MOUNTAINS. FRONT EXITS TONIGHT AND ATMOSPHERIC COLUMN WILL SEE A DRYING TREND WITH COOLER TEMPS. STARTED WITH INHERITED TEMP VALUES AND BLENDED IN MINOR TWEAKS. GUSTY WINDS CONTINUE INTO TUESDAY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... MODELS SHOW AN ELONGATED MID LEVEL WAVE PASSING TO OUR WV/PA BORDER TUESDAY NIGHT. AT THE SFC...THE NAM SHOWS A COMPACTED CLOSED LOW MOVING ACROSS THE OH VALLEY...NORTHEAST INTO PA. ITS ASSOCIATED COLD FRONT COULD BRING RAIN SHOWERS...MORE PREVALENT OVER THE NORTHERN SECTIONS. THE CMC AND GFS JOINT THIS SOLUTION IN THEIR QPF FIELDS. THEREFORE...INCREASE POPS TO LIKELY DURING THE PREDAWN HOURS WEDNESDAY WITH MORE COVERAGE ACROSS THE NORTHERN COUNTIES THROUGH WEDNESDAY AFTERNOON. MODELS SHOW LIMITED THERMODYNAMIC INSTABILITY AND HIGH DEEP LAYERED SHEAR. HOWEVER...DO TO THE TIME OF THE FRONTAL PASSAGE AND THE WEAKNESS OF THIS FEATURE...KEEP THUNDER MENTION OUT FROM FORECAST FOR NOW. THE FRONT WILL PUSH ALL SHOWERS EAST SOUTHEAST BY WEDNESDAY EVENING. MODELS SHOW H850 FREEZING LEVEL CROSSING THE AREA FROM NORTHWEST TO SOUTHEAST. THEREFORE...EXPECT TEMPERATURES TO DROP INTO THE MID TO UPPER 50S LOWLANDS...RANGING INTO THE MID 40S HIGHER ELEVATIONS. COLD AIR ADVECTION CONTINUES WEDNESDAY NIGHT PERHAPS BRINGING SOME FROST MAINLY NORTHERN AND HIGHER ELEVATIONS AREAS. DRIER CONDITIONS EXPECTED ON THURSDAY AS A DRIER AIR MASS REMAINS IN PLACE. WENT CLOSER TO THE MOS CONSENSUS ALL WITH SOME TWEAKS THROUGH THE PERIOD. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... STILL A FAST WNW STEERING FLOW AROUND THE LARGE CIRCULATION OVER EASTERN CANADA AND NEW ENGLAND. SO TEMPERATURES WELL BELOW NORMAL THRU PERIOD FOR LATE APRIL. FOCAL POINT WILL BE CHECKING WITH PARTNERS...ON WHEN TO START UP THE FROST/FREEZE PROGRAM. MAIN DILEMMA IS THE POPS FOR SATURDAY. TREND TODAY WAS TO INCREASE POPS FOR CENTRAL AND SOUTHERN COUNTIES ON SATURDAY...BUT STILL DIFFICULT TO DETERMINE HOW FAR NORTH TO INCREASE POPS. HAVE INCREASED THE CHANCE POPS INTO THE LIKELY POP RANGE OVER SOUTHERN WV AND SW VA FOR SATURDAY. COLD AIR LINGERS THROUGH MONDAY. COULD NOT RULE OUT SOME FLAKES OVER TALL WV MOUNTAINS...ESPECIALLY BY DAY 7 NIGHT/MONDAY NIGHT. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... COLD FRONT WITH ASSOCIATED CONVECTION MOVING INTO CENTRAL OH...WILL CONTINUE ITS TRACK TO THE EAST THROUGH THE FIRST HALF OF THE TAF PERIOD. HAVE FROPA AT KCRW AT ABOUT 21Z...AND REACHING POINTS EASTWARD BEFORE 00Z. WE ARE SEEING POPCORN CONVECTION FIRE ALONG FRONT...AND WE EXPECT LINE TO BECOME BETTER ORGANIZED AS THE AFTERNOON PROGRESSES. STRONG WIND GUSTS AND BRIEF IFR CONDITIONS ARE POSSIBLE WITH ANY THUNDERSTORM TODAY...WITH BEST CHANCES AT KCKB AND KEKN. THE PRECIPITATION WILL MOVE OUT OF THE AREA TONIGHT...BUT MVFR STRATOCU IS LIKELY TO LINGER...ESPECIALLY IN THE MOUNTAINS. STRONG SFC GRADIENTS WILL KEEP S TO SW SFC WINDS GUSTING TO AROUND 30 KTS AT TIMES TODAY...SHIFTING TO W TO SW WITH FROPA. WINDS WILL PERSIST INTO THIS EVENING...BEFORE GRADUALLY DIMINISHING OVERNIGHT TONIGHT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF MVFR STRATOCU WILL VARY. TIMING OF BEGINNING/END OF PRECIPITATION MAY VARY. BRIEF IFR POSSIBLE IN A THUNDERSTORM TODAY...BUT SHOULD NOT LAST LONG. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H H H H H H M M M H H HTS CONSISTENCY H H H H H H H M H H H H BKW CONSISTENCY H H M M H H H H H M M M EKN CONSISTENCY M M M M M H H H H M M M PKB CONSISTENCY H H H H H H H M M H H H CKB CONSISTENCY M M M H H H H H H M M M AFTER 18Z TUESDAY... NO WIDESPREAD IFR CONDITIONS EXPECTED AT THIS TIME. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/KTB/ARJ NEAR TERM...KMC SHORT TERM...ARJ LONG TERM...KTB AVIATION...KMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 442 PM EDT MON APR 20 2015 VAZ003-004-WVZ010-011-018>020-027>040-046-047-212045- DICKENSON-BUCHANAN-PLEASANTS-TYLER-CALHOUN-RITCHIE-DODDRIDGE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 442 PM EDT MON APR 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS THIS EVENING WILL CONTAIN GUSTY WINDS. THE STRONGEST CELLS COULD PRODUCE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>017-024>026- 212045- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-MINGO-LOGAN-BOONE- 442 PM EDT MON APR 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
406 PM EDT MON APR 20 2015
WVZ028-030-037>040-046-047-202100-
BARBOUR WV-BRAXTON WV-LEWIS WV-NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-
UPSHUR WV-WEBSTER WV-
406 PM EDT MON APR 20 2015
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN LEWIS...UPSHUR...
WEBSTER...BARBOUR...SOUTHEASTERN BRAXTON...RANDOLPH...EASTERN
NICHOLAS AND NORTHWESTERN POCAHONTAS COUNTIES UNTIL 500 PM EDT...
CLUSTERS OF SMALL SHOWERS AND THUNDERSTORMS WERE FORMING OVER THE
CENTRAL WEST VIRGINIA MOUNTAIN COUNTIES. AT 4 PM...THE STRONGEST
THUNDERSTORM WAS LOCATED ALONG THE WEBSTER AND UPSHUR COUNTY LINE
NEAR CLEVELAND...MOVING TOWARD KANAWHA HEAD.
THE SHOWERS AND STORMS WERE MOVING QUICKLY NORTHEAST AT 40 TO 45 MPH.
WIND GUSTS TO 40 MPH AND BRIEF PEA-SIZED HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS LATE THIS AFTERNOON.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3892 7937 3893 7944 3889 7946 3889 7951
3880 7951 3816 8036 3822 8037 3826 8044
3810 8067 3809 8080 3845 8080 3924 8012
3915 7983 3908 7977 3904 7977 3896 7935
22SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT MON APR 20 2015
OHZ076-WVZ008>011-017-019-202100-
JACKSON WV-PLEASANTS WV-RITCHIE WV-TYLER WV-WASHINGTON OH-WIRT WV-
WOOD WV-
424 PM EDT MON APR 20 2015
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN WASHINGTON COUNTY IN
SOUTHEAST OHIO...AND NORTHERN RITCHIE...TYLER...WOOD...NORTHWESTERN
WIRT...NORTHEASTERN JACKSON AND PLEASANTS COUNTIES IN WEST VIRGINIA
UNTIL 515 PM EDT...
ON THE LEADING EDGE OF A LARGER BATCH OF SHOWERS...A THUNDERSTORM
WAS LOCATED ALONG INTERSTATE 77...ALONG THE WOOD AND JACKSON COUNTY
LINE...HEADING TOWARD ROCKPORT...AT 415 PM.
THE SHOWERS AND STORMS WERE MOVING QUICKLY NORTHEAST AT 40 TO 45
MPH.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 2 IN OHIO...AND BETWEEN MILE MARKERS 147 AND 186 IN
WEST VIRGINIA.
WIND GUSTS TO 40 MPH AND BRIEF PEA-SIZED HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS EARLY THIS EVENING.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3937 8078 3889 8168 3898 8178 3902 8176
3905 8181 3910 8174 3912 8175 3948 8138
3957 8103 3955 8103 3958 8100 3959 8093
22SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT MON APR 20 2015
WVZ010-011-019-202125-
PLEASANTS WV-RITCHIE WV-TYLER WV-
506 PM EDT MON APR 20 2015
...SPECIAL WEATHER STATEMENT FOR NORTHERN RITCHIE...TYLER AND
PLEASANTS COUNTIES UNTIL 530 PM EDT...
AT 455 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG THE ROUTE 16
CORRIDOR AT THE PLEASANTS AND RITCHIE COUNTY LINE...NEAR MAXWELL.
THE STORM WAS MOVING TOWARD THE NORTHEAST AT 40 MPH...TOWARD TYLER
COUNTY.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS BRIEF
STORM.
THIS STORM WILL LIKELY AFFECT AREAS NEAR HEBRON...ARVILLA...WICK...
AND MIDDLEBOURNE BETWEEN 5 AND 530 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3955 8078 3948 8071 3947 8065 3945 8062
3943 8067 3943 8071 3940 8073 3932 8085
3914 8118 3924 8128 3928 8125 3929 8126
3930 8133 3961 8086
22SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
654 PM EDT MON APR 20 2015
WVZ038>040-047-202325-
BARBOUR WV-RANDOLPH WV-UPSHUR WV-WEBSTER WV-
654 PM EDT MON APR 20 2015
...SPECIAL WEATHER STATEMENT FOR UPSHUR...NORTHERN WEBSTER...SOUTHERN
BARBOUR AND NORTHWESTERN RANDOLPH COUNTIES UNTIL 715 PM EDT...
AT 645 PM EDT...A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS NEAR
HOLLY RIVER STATE PARK AND HACKER VALLEY OF WEBSTER COUNTY...ON
NORTH...INTO UPSHUR COUNTY AROUND ROCK CAVE AND ALEXANDER.
THIS CLUSTER WAS MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND BRIEF PEA-SIZED HAIL ARE POSSIBLE.
AREAS AROUND SUCH COMMUNITIES AS HELVETIA...TALLMANSVILLE...
ELLAMORE...HODGESVILLE...AUDRA STATE PARK...AND JUNIOR WILL BE
AFFECTED BY THESE SHOWERS AND STORMS.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3849 8031 3859 8057 3865 8050 3873 8047
3873 8040 3878 8041 3886 8039 3896 8032
3900 8034 3902 8031 3910 8030 3910 8025
3912 8022 3913 8009 3905 7985
22The Charleston,WV radar (KRLX), 176 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
1 hail. Local standard time, as filed.
Hail as large as three quarters of an inch briefly fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561183.